Introduction: Intravenous administration of metallic mercury (Hg) is a rare occurance that is usually reported in association with suicide attempts, with accidental injection, and with attempt of drug addicts to develope new ways to become intoxicated. Aim: The report of a new rare incident of intravenous administration of metallic Hg that was hospitalised in Intensive Care Unit of a General Greek Hospital. Material/Method: The presentation of a 22 years old female, with no medical history, that was admitted in a greek hospital after intravenous self- injection of metallic Hg. Results: The patient, primarly occured tightness in the precordial region, followed by burning pain in the chest, without respiratory distress. During the first hours of the threatment, the patient was awake and completely oriented to stimuli from the environment (GCS:15). Few hours later, she presented gradually descreased level of consciousness, followed by tremor (GCS:9). The patient started oral chelation therapy with the chelating agent DMSA/ succimer 800mg x3. After 2 hours, from the first dose of the chelating agent, the improvement of her consciousness level was remarkable. She was fully awake and had full communication with the environment. Blood and urine mercury levels were toxic. Radiographic examinations revealed multiple, tiny, metallic Hg emboli in patient's functional organs. Conclusions: Owing to the apparent rarity of the phenomenon, the immediate and long term health effects are uncertain and inconclusive. Chelation therapy is considered necessary.Prolonged monitoring of the patient's clinical status is required to prevent early and late reactions of acute or/and chronic Hg intoxication.
All Published work is licensed under a Creative Commons Attribution 4.0 International License
Copyright © 2019 All rights reserved. iMedPub LTD Last revised : August 20, 2019